Being 24 with Acne

I was originally planning to write a post about a new podcast I am listening to BUT I’m going to save that for another time because I have a new pressing issue that I want to complain about. 

I LOVE COMPLAINING TO THE INTERNET!

Anyways, like I said the other week, I started a new medication for my depression and anxiety a few weeks ago. I have always been a little hesitant towards medications of any kind because of the potential looming side effects. For about 5 years in high school and college I took Adderall and at first it was a dream. I lost weight, I could focus, I was happy, I felt motivated, etc etc etc. But VERY quickly things began to take a downhill turn. I started feeling numb, I had even more trouble focusing than I did when I started, and if I went a single day without taking it, I was useless. I finally decided to stop taking Adderall when I graduated college and it took me a solid 3 months to regain any energy or motivation. And in all honesty, I still really haven’t felt the same since. 

This negative experience was the beginning of all of my fears and concerns. Then last August I started taking birth control for the first time. I was finally fed up with having horrible, never ending cramps, and I figured my experience couldn’t be THAT bad, since ya know like eeeeeveryone takes birth control, right?? But nope, this didn’t go well either! I’ve been taking birth control for a year now and I’m still not happy with it, not to mention the fact that I definitely think I’ve gained weight as a result. 

Sooooooooooo when my psychiatrist suggested I try a new medication, I was terrified. Especially because a lot of depression/anxiety medications tend to have a long list of potential side effects. I’m a little over two weeks in and, I’m indifferent and still extremely nervous. The biggest issue I am noticing now, as you can tell from the title, is my acne. 

I have always said that I was a late bloomer with regards to acne though. I didn’t really have breakouts until college, but this is waaaay worse. I’ve never has acne like this in my life and it’s terrifying. 

My point with this is, although acne is a minor side effect, it is extremely discouraging. Getting to the point where I feel comfortable taking a medication like this is hard, and to realize that it is causing side effects that make me even sadder is even harder. It took a lot of guts to admit I may need more help than just some appointments with my therapist, so to know that medication isn’t as easy as it sounds is reallllllllly difficult, especially for someone than struggles with anxiety/depression. 

Like, if someone said to you “hey, I can give you a life where you’ll probably be happier (no guarantees, tho) but as a result you’ll constantly feel ugly and possibly struggle with more side effects like no sex drive, but at least you might be happier! (even though you may at some point down the line also struggle with withdrawal symptoms)”… would you accept the offer? or would you rather consciously choose to struggle with depression?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s